Texas, 2013

High Wind in Texas, March 23, 2013

March 23, 2013 · NWS EPZ · 1 event in 1 county or zone

An upper level trough and associated cold front moved across the region bringing wind gusts to 70 mph across portions of Far West Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough and associated cold front moved across the region bringing wind gusts to 70 mph across portions of Far West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 23, 1:31 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 23, 1:31 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT SAT MAR 23 2013

.SYNOPSIS...
UPPER STORM SYSTEM WITH COLD FRONT MOVING THROUGH THE BORDERLAND
THIS AFTERNOON CREATING GUSTY WINDS AND SOME BLOWING DUST. SYSTEM
WILL BE THROUGH THE AREA LATE TONIGHT WITH WINDS DIMINISHING AND
TEMPERATURES COOLING FOR THE NEXT COUPLE OF DAYS. IN FACT HIGH
TEMPERATURES FOR BOTH SUNDAY AND MONDAY WILL BE BELOW NORMAL. WARMER
WEST FLOW THEN MOVES IN FOR THE REMAINDER OF THE WEEK. THIS WILL
RESULT IN SOME PERIODS OF HIGHER CLOUDS WITH TEMPERATURES WELL ABOVE
NORMAL AGAIN BY WEDNESDAY INTO NEXT WEEKEND.

&&

.DISCUSSION...
WV IMAGERY SHOWING MAIN UPPER LOW OVER COLORADO WITH MODERATE TO
STRONG CORE OF MID LEVEL WINDS NOW OVER NEW MEXICO. SMALL SPEED MAX
ALSO VISIBLE JUST MOVING INTO WEST CENTRAL NEW MEXICO. THIS CORE OF
WINDS ALSO HELPING TO STRENGTHEN LEE SIDE SURFACE TROUGHING OVER
EASTERN NEW MEXICO. THIS IS CREATING STRONG PRESSURE GRADIENT FROM
LEE SIDE TROUGHING WEST TO ARIZONA WHERE A FRONT AND BUILDING
SURFACE PRESSURE LURK. WIND ADVISORY WINDS LOOK GOOD INTO EARLY
EVENING WHEN FRONT FINALLY PASSES THROUGH THE CWA. BACK DOOR COOL
FRONT OVER NE NEW MEXICO WILL PUSH IN SOME REINFORCING COOL AIR
SUNDAY MORNING. WILL LET ADVISORY RUN AS IS.

UPPER LOW AND TROUGH WELL EAST OF AREA ON SUNDAY. COOLER
TEMPERATURES WILL MOVE IN...WITH SUNDAY HIGHS ABOUT 8-12 DEGREES
COOLER THAN TODAY. NOT MUCH CHANGE FOR MONDAY AS BUILDING SURFACE
HIGH OVER NORTH TEXAS PUSHES ANOTHER SECONDARY COOL FRONT INTO AREA
AS MODERATE EAST GRADIENT CONTINUES. TEMPERATURES LIKELY A FEW
DEGREES COOLER THAN SUNDAY.

TUESDAY THROUGH FRIDAY...RIDGE BEGINS MOVING OVER NEW
MEXICO AND FLATTENING OUT INTO ZONAL FLOW. THIS WILL EVENTUALLY
ALLOW LEE SIDE TROUGHING AGAIN BY WEDNESDAY WITH ATTENDANT
SOUTHWEST SURFACE WINDS AND WARM ADVECTION. HIGH TEMPERATURES BACK
ABOVE NORMAL BY WEDNESDAY. GFS SHOWING CONSIDERABLE HIGH LEVEL
MOISTURE STREAMING INTO AREA THURSDAY AND FRIDAY SO WENT PARTLY
CLOUDY BOTH THOSE DAYS.

NEXT WEEKEND...PERIOD WAS LOOKING UNSETTLED AS GFS/ECMWF
DISAGREEMENTS SHOWED POSSIBLE UPPER LOW OVER THE AREA. BUT 12Z GFS
NOW MORE IN LINE WITH LATEST ECMWF SHOWING THE WEEKEND DRY AND
WAITING UNTIL THE FIRST PART OF THAT NEXT WEEK FOR A SHOT OF PCPN.

&&

.AVIATION....VALID 24/00Z-25/00Z.
VFR THROUGH THE PERIOD...BUT WITH STRONG AND GUSTY WINDS THIS
EVENING. CIG/VSBY: P6SM SKC-FEW250. WINDS: WEST TO NORTHWEST
20-30KTS GUSTING TO 40KTS THIS EVENING...THEN NORTH TO NORTHEAST
AT 5-15KTS AFTER MIDNIGHT. WINDS BECOMING EAST TO SOUTHEAST SUNDAY
MORNING AT 5 TO 15KTS AS A BACKDOOR FRONT MOVES THROUGH THE AREA.

&&

.FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE AND A LEE SIDE TROUGH WILL CAUSE STRONG
WINDS OVER THE AREA INTO THIS EVENING. THE STRONG WINDS WITH LOW
HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER RATINGS WILL CAUSE
CRITICAL FIRE WEATHER CONDITIONS UNTIL AROUND 8 PM THIS EVENING. A
COLD FRONT ASSOCIATED WITH THAT UPPER LEVEL DISTURBANCE WILL CROSS
THE REGION TONIGHT INTO SUNDAY MORNING. THIS WILL LOWER AFTERNOON
TEMPERATURES BY 5 TO 10 DEGREES FOR SUNDAY THROUGH TUESDAY. EAST
WINDS BEHIND THAT FRONT MAY BRIEFLY BECOME GUSTY EARLY SUNDAY OVER
WESTERN SLOPES...ESPECIALLY EAST OF THE RIO GRANDE VALLEY. MINIMUM
HUMIDITY WILL GENERALLY BE IN THE SINGLE DIGITS TO MID TEENS OVER
LOWLAND DESERTS THE NEXT FEW DAYS...AND IN THE MID TEENS TO MID 20S
ACROSS HIGHER ELEVATIONS. A RIDGE OF HIGH PRESSURE WILL BRING DRY
AND WARMER WEDNESDAY THROUGH FRIDAY WITH BREEZY AFTERNOONS. ANOTHER
STORM SYSTEM COMING OFF THE PACIFIC MAY BRING THE CHANCE OF RAIN AND
HIGH ELEVATION SNOW NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 42  64  39  61  41 /   0   0   0   0   0
SIERRA BLANCA           39  60  32  58  36 /   0   0   0   0   0
LAS CRUCES              35  61  34  59  36 /   0   0   0   0   0
ALAMOGORDO              34  60  32  55  34 /  10   0   0   0   0
CLOUDCROFT              21  37  15  33  18 /  10  10   0   0   0
TRUTH OR CONSEQUENCES   34  61  33  58  37 /   0   0   0   0   0
SILVER CITY             35  58  32  56  37 /   0   0   0   0   0
DEMING                  32  64  30  60  33 /   0   0   0   0   0
LORDSBURG               35  66  33  60  35 /   0   0   0   0   0
WEST EL PASO METRO      42  64  38  60  41 /   0   0   0   0   0
DELL CITY               32  60  29  59  32 /   0   0   0   0   0
FORT HANCOCK            42  65  35  64  39 /   0   0   0   0   0
LOMA LINDA              39  59  33  56  38 /   0   0   0   0   0
FABENS                  39  65  36  64  38 /   0   0   0   0   0
SANTA TERESA            39  63  35  59  39 /   0   0   0   0   0
WHITE SANDS HQ          40  61  39  57  41 /   0   0   0   0   0
JORNADA RANGE           28  61  26  58  29 /   0   0   0   0   0
HATCH                   34  60  32  56  35 /   0   0   0   0   0
COLUMBUS                37  64  37  60  38 /   0   0   0   0   0
OROGRANDE               33  62  34  59  36 /   0   0   0   0   0
MAYHILL                 25  48  22  43  26 /  10  10   0   0  10
MESCALERO               22  48  18  44  22 /  10  10   0   0  10
TIMBERON                24  47  19  42  23 /  10  10   0   0   0
WINSTON                 24  55  26  48  32 /  10   0   0   0   0
HILLSBORO               32  59  30  54  37 /   0   0   0   0   0
SPACEPORT               33  59  30  56  33 /   0   0   0   0   0
LAKE ROBERTS            27  55  23  49  32 /  10   0   0   0   0
HURLEY                  33  60  31  56  33 /   0   0   0   0   0
CLIFF                   28  65  26  58  30 /   0   0   0   0   0
MULE CREEK              26  62  23  57  26 /   0   0   0   0   0
FAYWOOD                 33  59  30  55  33 /   0   0   0   0   0
ANIMAS                  34  66  30  59  33 /   0   0   0   0   0
HACHITA                 33  65  31  60  32 /   0   0   0   0   0
ANTELOPE WELLS          34  66  31  60  34 /   0   0   0   0   0
CLOVERDALE              34  62  30  57  37 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ110>113.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ401>417.

TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ418>424.

&&

HEFNER/PARK
Hazardous weather outlook, Mar 23, 5:16 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
616 AM MDT SAT MAR 23 2013

NMZ401>417-TXZ418>424-241230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
616 AM MDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

THE WINDS WILL RETURN AGAIN FOR TODAY. A WIND ADVISORY IS IN
EFFECT FROM 10 AM TO 8 PM TODAY. THE WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUST TO AROUND 50 MPH BY THIS AFTERNOON. THE STRONG
WINDS WILL CREATE AREAS OF BLOWING DUST WHICH COULD BRIEFLY REDUCE
VISIBILITIES TO AROUND 1 MILE. IN ADDITION THE STRONG WIND WILL
COMBINE WITH THE VERY DRY CONDITIONS WHICH WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. WINDS WILL BEGIN TO DIMINISH BY EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL SWEEP COOLER AIR INTO THE REGION ON SUNDAY AND
WE WILL SEE BELOW NORMAL TEMPERATURES FOR THE START OF THE WEEK.
WE WILL SEE WARMER TEMPERATURES WITH SUNNY SKIES BY THE MIDDLE OF
THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
March 23, 2:50 PM MST to 5:30 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

An NWS Employee reported a peak gust of 58 mph 10 miles north-northeast of El Paso. Another site one mile south of Fort Bliss also recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442221.